Most people probably think nothing of popping a couple Tylenol when they’re suffering from a headache, and in small doses, there shouldn’t be a problem for most consumers. However, the Food and Drug Administration has grown increasingly concerned about what could occur if people take too much acetaminophen, the active ingredient, at any one time, and they want to make sure that danger will be averted in the future.
To that end, they are calling upon persons in the medical field to cease advising patients to take dosages of acetaminophen-based products that go beyond 325 milligrams. The FDA is making this distinction based on evidence that pain reduction tends to plateau at that point, so a person receiving more than 325 mg is taking more medication but not reaping any rewards.
What they could be reaping, though, is liver damage. When taken at high levels, acetaminophen can cause such damage, and many consumers may not realize when they’re reaching this point. That’s because they could be taking multiple medications that contain the drug, with each adding up to a level that exceeds the aforementioned level.
The FDA notes that, of those companies they’ve been in touch with over the past few years about reducing acetaminophen levels, over 50% have agreed. The FDA is further asking that pharmacists contact doctors to see about reducing acetaminophen levels if they’re asked to provide more than 325 mg doses to patients.